Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, April 3, 2008

April 3, 2008 · NWS OUN · 17 events in 11 counties and zones

Several factors came into play for a significant severe weather event over the southern half of Oklahoma. A upper level disturbance moved through the central plains, and a cold front moved into the northwest third of Oklahoma by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several factors came into play for a significant severe weather event over the southern half of Oklahoma. A upper level disturbance moved through the central plains, and a cold front moved into the northwest third of Oklahoma by mid afternoon. An area of surface low pressure developed over far southwest Oklahoma, with a dry line extending to the south of this feature. Thunderstorms developed and quickly become severe, producing very large hail. A few tornadoes also occurred. The storms tracked east during the evening hours, with a line of storms also developing along the cold front that moved southeast. Training of thunderstorms over parts of southeast Oklahoma allowed for flash flooding to develop. Only minor damage was reported with all severe weather. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 3, 12:45 PM CST, 30 minutes earlier.

Area forecast discussion, Apr 3, 12:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
145 PM CDT THU APR 3 2008

.DISCUSSION...
ELEVATED ECHOES ARE ALREADY BEGINNING TO DEVELOP ACROSS CENTRAL
AND SOUTHWESTERN SECTIONS OF THE AREA AS LOW CLOUDS DECREASE AND
ATMOSPHERE DESTABILIZES. EXPECT SHOWERS AND THUNDERSTORMS TO BEGIN
DEVELOPING SOON ACROSS THE AREA. WITH THE INSTABILITY
INCREASING... SEVERE THUNDERSTORMS LOOK LIKE A DECENT BET. BEST LOW
LEVEL SHEAR /0-1 KM/ IS ACROSS SOUTHEASTERN PORTION OF THE AREA...
SO AGREE WITH THE SPC SEVERE WEATHER AND SPECIFIC THREAT
POTENTIAL. OTHER SHORT-TERM ISSUE IS THE POSSIBILITY OF HEAVY RAIN.
AS COLD FRONT MOVES THROUGH THE AREA... MODEL PROGS OF LOW-LEVEL
FRONTOGENESIS INCREASE WHICH WILL LIKELY ALLOW ENHANCED LIFT WITH
AGEOSTROPHIC CIRCULATION ACROSS SOUTHEAST OKLAHOMA. THE CURRENT
FLASH FLOOD WATCH HAS THE GEOGRAPHY OF MOST CONCERN COVERED WELL
AND WILL KEEP THE WATCH AS IS.

PRECIP WILL PUSH TO THE EAST FRIDAY MORNING AND WARMING YET MILD
TEMPERATURES ARE EXPECTED THIS WEEKEND. NEXT HIGHER PRECIP CHANCES
RETURN LATE IN THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  47  63  40  67 /  50  10   0   0
HOBART OK         44  62  39  70 /  30  10   0   0
WICHITA FALLS TX  48  65  43  75 /  60  20   0   0
GAGE OK           40  63  37  73 /  20  10   0  10
PONCA CITY OK     41  61  38  66 /  20  10   0   0
DURANT OK         52  62  45  70 /  80  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR OKZ032-041>043-
     046>048-050>052.

     RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ021-033-034-
     036.

TX...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

&&
Hazardous weather outlook, Apr 3, 11:00 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU APR 3 2008

OKZ004>048-050>052-TXZ083>090-041200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF SOUTHERN OKLAHOMA AND NORTHERN TEXAS... AND A SLIGHT
RISK FROM MUCH OF WESTERN NORTH TEXAS INTO CENTRAL OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS SOUTH OF A LINE FROM SEMINOLE TO LINDSAY
TO WALTERS TO ARCHER CITY. THE SLIGHT RISK AREA IS SOUTH OF A LINE
FROM STILLWATER TO WEATHERFORD TO ALTUS TO KNOX CITY.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 12 AM.

IMPACTS...
HAIL UP TO 2 INCHES IN DIAMETER AND WINDS TO 70 MPH ARE LIKELY.
ISOLATED TORNADOES ARE POSSIBLE IN SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 4 PM UNTIL
12 AM. THOSE GROUPS IN SOUTHEAST OKLAHOMA ALSO SHOULD PLAN FOR
POSSIBLE FLASH FLOOD OPERATIONS OVERNIGHT.

DISCUSSION...
A WARM FRONT WILL MOVE NORTH INTO CENTRAL OKLAHOMA THIS AFTERNOON. A
MUCH MORE HUMID AIRMASS WILL MOVE NORTH THROUGH NORTHERN TEXAS AND
SOUTHERN OKLAHOMA SOUTH OF THE WARM FRONT. ALTHOUGH DAYTIME HEATING
AND RISING DEWPOINTS WILL LEAD TO SUBSTANTIAL DESTABILIZATION THIS
AFTERNOON... WARM AIR ALOFT WILL MAINTAIN A CAPPING INVERSION WHICH
WILL LIKELY PREVENT DEVELOPMENT OF SURFACE-BASED THUNDERSTORMS UNTIL
LATE THIS AFTERNOON. BY AROUND 4 TO 6 PM... SURFACE WARMING AND
CONVERGENCE ALONG A DRYLINE MAY WEAKEN THE CAP SUFFICIENTLY FOR A
FEW THUNDERSTORMS TO FORM ALONG THE DRYLINE... MOST LIKELY FROM
WESTERN NORTH TEXAS INTO SOUTHWESTERN OKLAHOMA. AT THE SAME TIME A
COLD FRONT WILL MOVE SOUTHEAST TO NEAR STILLWATER... KINGFISHER...
AND WEATHERFORD BY 6 PM. THUNDERSTORMS ALSO MAY DEVELOP ALONG THE
FRONT BY THAT TIME. THUNDERSTORMS THEN WILL LIKELY INCREASE IN
COVERAGE AND INTENSITY THROUGH THE EVENING... PROBABLY ORGANIZING
INTO A LINE ALONG THE COLD FRONT AS IT MOVES SOUTHEAST INTO SOUTHERN
OKLAHOMA AND NORTHERN TEXAS OVERNIGHT.

SEVERE THUNDERSTORMS WILL BE MOST LIKELY IN THE MODERATE RISK
AREA... WHERE INSTABILITY AND VERTICAL WIND SHEAR WILL SUPPORT A FEW
SUPERCELLS THROUGH MID TO LATE EVENING. VERY LARGE HAIL WILL BE THE
MAIN CONCERN. DAMAGING WINDS ALSO WILL BE POSSIBLE. TORNADO
POTENTIAL WILL BE LIMITED THIS AFTERNOON IF SURFACE WINDS ARE MORE
SOUTHWESTERLY... BUT WILL INCREASE IF THE WINDS BACK TO A MORE SOUTH
TO SOUTHEASTERLY DIRECTION. THIS IS MOST LIKELY TO HAPPEN THIS
EVENING OVER SOUTH CENTRAL AND SOUTHEASTERN OKLAHOMA... AND ADJACENT
PARTS OF NORTHERN TEXAS. LATER TONIGHT... DAMAGING WINDS AND HEAVY
RAIN WILL BECOME MORE OF A CONCERN IF THE STORMS ORGANIZE INTO A
LINE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON FOR PARTS OF
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

FLOODING WILL BE POSSIBLE OVERNIGHT IN SOUTHEASTERN OKLAHOMA... DUE
TO POSSIBLE TRAINING OF THUNDERSTORMS OVER SATURATED AREAS. A FLASH
FLOOD WATCH IS EFFECTIVE FROM LATE THIS AFTERNOON UNTIL 7 AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN AROUND THE MIDDLE OF NEXT
WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

24

In the hours before

Special weather statement, Apr 3, 12:46 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT THU APR 3 2008

TXZ086-088-089-031900-
WICHITA TX-ARCHER TX-BAYLOR TX-
146 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR AND WICHITA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF HOLLIDAY AT 146 PM
CDT...MOVING NORTHEAST AT 50 MPH. OTHER STRONG STORMS WERE LOCATED
FROM DUNDEE... TO 8 MILES NORTHEAST OF WESTOVER.

SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS. THE STORMS WILL MOVE INTO SOUTHWEST PORTIONS OF WICHITA
FALLS BETWEEN 2 AND 215 PM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Apr 3, 12:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CDT THU APR 3 2008

TXZ086-089-031915-
WICHITA TX-ARCHER TX-
159 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND WICHITA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF MANKINS AT 159 PM
CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WIND GUSTS TO 50
MPH WILL BE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ARCHER AND WICHITA COUNTIES...INCLUDING THE CITY OF WICHITA
FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

MAXWELL
Special weather statement, Apr 3, 1:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
205 PM CDT THU APR 3 2008

OKZ025-031930-
OKLAHOMA OK-
205 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR OKLAHOMA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED NEAR THE STATE CAPITOL IN OKLAHOMA
CITY AT 205 PM CDT...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL WILL BE LIKELY WITH THIS STORM.
Special weather statement, Apr 3, 1:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
214 PM CDT THU APR 3 2008

OKZ032-031930-
HUGHES OK-
214 PM CDT THU APR 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF WETUMKA AT 214 PM
CDT...MOVING NORTHEAST AT 50 MPH.

SMALL HAIL IS POSSIBLE WITH THIS STORM.

..SPEG.

The radar

The Norman radar (KTLX), 26 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Oklahoma

When
April 3, 1:15 PM CST
Where
Oklahoma County, Oklahoma City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.470, -97.510

KOCO-TV reported hail falling near Interstate 235 and NW 23rd Avenue.

Hail, Jefferson

When
April 3, 1:59 PM CST
Where
Jefferson County, Waurika
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.170, -98.000

The hail was reported near the intersection of Highways 81 and 70.

Hail, Hughes

When
April 3, 2:25 PM CST
Where
Hughes County, Lamar
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.100, -96.130

Hail, Love

When
April 3, 4:20 PM CST
Where
Love County, 2 mi E of Rubottom
Measured
0.88 in hail
Reported by
Public
Coordinates
33.940, -97.425

Hail, Cleveland

When
April 3, 5:05 PM CST
Where
Cleveland County, 2 mi N of Lexington
Measured
1.75 in hail
Reported by
Public
Coordinates
35.039, -97.340

Hail, McClain

When
April 3, 5:05 PM CST
Where
McClain County, 2 mi NW of Purcell
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.031, -97.395

The hail reportedly covered the ground.

Hail, McClain

When
April 3, 5:07 PM CST
Where
McClain County, 2 mi NNW of Purcell
Measured
0.88 in hail
Reported by
Public
Coordinates
35.037, -97.383

Hail, Johnston

When
April 3, 5:10 PM CST
Where
Johnston County, Nida
Measured
0.75 in hail
Reported by
Public
Coordinates
34.140, -96.500

Hail, Pottawatomie

When
April 3, 5:34 PM CST
Where
Pottawatomie County, 4 mi E of Macomb
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.150, -96.939

Lightning, Bryan

When
April 3, 5:38 PM CST
Where
Bryan County, Calera
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.930, -96.430

A lightning strike at a nursing home caused some roof damage. No other damage was reported. Monetary damages were estimated.

Hail, Atoka

When
April 3, 5:40 PM CST
Where
Atoka County, 5 mi E of Stringtown
Measured
0.88 in hail
Reported by
Public
Coordinates
34.470, -95.962

Thunderstorm Wind, Bryan

When
April 3, 5:56 PM CST
Where
Bryan County, 3 mi S of Durant Eaker Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.887, -96.400

A microburst occurred at the north end of the airport on the south side of Rodeo Road. A trailer roof was blown off. One barn was destroyed and numerous power lines were downed. Monetary damages were estimated.

Thunderstorm Wind, Bryan

When
April 3, 5:58 PM CST
Where
Bryan County, 7 mi SSW of Albany
Measured
61 kt (70 mph) estimated gust
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
33.786, -96.207

Several trees were blown down and a trailer home was damaged on State Highway 78 just west of Yuba. Monetary damages were estimated.

Hail, Stephens

When
April 3, 6:54 PM CST
Where
Stephens County, 3 mi WSW of Marlow
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.633, -98.009

Hail, Hughes

When
April 3, 7:15 PM CST
Where
Hughes County, 5 mi N of Holdenville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.152, -96.400

Hail, Stephens

When
April 3, 7:16 PM CST
Where
Stephens County, 4 mi NE of Bray
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.681, -97.770

Hail, Love

When
April 3, 10:45 PM CST
Where
Love County, 4 mi SW of Marietta
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.899, -97.169

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98347, 98348, 98349, 98350, 98351, 98352, 98353, 98354, 98355, 98361, 98356, 98362, 98363, 98357, 98358, 98359, 98360.